04-21-2005, 08:38 AM #1
Birth control pills making vulvadynia worse
I recently started taking Kariva, which is generic for something else. I took ortho-tri-cyclin 5 years ago right before my IC started. When I started getting IC symptoms, it was the first thing that I tried taking out, and I have not been on them again until three months ago. I noticed without fail that my vulvadynia and IC symptoms were horrible the week before my period and got better the week during and the week after, so I figured it must be hormones. (It was this way even when I went into remission for a few months two years ago - I was fine except the week before my period.) Does anyone else with vulvadynia experience this?
I had my hormone levels tested and found out my levels of progesterone were really low. My homeopath wanted me to try topical progesterone cream before I tried the pill, but I was so miserable that I decided to go with my uro-obgyn's advice to just get on the pill. (Condoms irritate my vulvadynia to the point that I could only have sex for about five minutes, if that. Plus I have terrible periods.) Now, my symptoms are horrible. Instead of just being really bad the week before my period, my vulvadynia is in major flare almost the whole month, with a few days of relief during the period. It's almost unbearable to have sex at all. My obgyn says the pill shouldn't be affecting my vulvadynia, but my IC support group leader said a number of women in the group were bothered by birth control pills. Have any of you had trouble with them? I would like to hear from those who have had trouble as well as those who have had good results, and want to know what pill you are on!
05-01-2005, 10:50 AM #2
You know, this is interesting. I've had IC for 5 years and just recently developed Volvodynia. I started taking birth control pills about the time I noticed a change. But I also started having sex at that time. So I've blamed the onset of Vulvodynia on having sex. I was on Ortho try-cycline and got off of it because it made my breasts huge. So now I am on Estrostep and haven't noticed anything worse because of it. I'm using Lydocane and non-latex condoms for sex. And Elavil to stop the nerves from over firing in my urethrea.
Good luck to you.
05-02-2005, 04:58 AM #3
I have vulvar vestibulitis, and my periods would send me into flares every month, which of course tended to also aggravate my IC too. I eventually went back on the pill and that made a huge difference (as did Elavil.) I'm taking Ovcon-35 -- 3 months on with no placebo, one month off (like Seasonale.) I saw a big improvement within the first 3 months. I'm about as close to "normal" now as I've been in years. Even if I do flare up at all, it's relatively minor.
I know some women are not helped by this birth control regimen, but it has been a lifesaver for me. The hormone changes right before getting my period, as well as the menstrual blood itself, were aggravating the vulvar tissues. Going on a continuous regimen basically does away with all of those factors for me. Even the month I'm supposed to have a period, it's either very light or non-existent. No more cramps either (which, of course, tended to aggravate my bladder and IBS.) I wish this worked for everyone as well as it's worked for me.Namaste
"You must be the change you want to see in the world." - Mahatma Gandhi
"The most important medicine is tender love and care" - Mother Teresa
Proud mother of Ahleia, born on April 9, 2007
IC, OAB, Congenital urethral stricture, IBS, Vulvar vestibulitis, Heart murmur, Congenital cervical stenosis...but otherwise doing great!
Currently in remission, but took the following for 3 years: Elmiron 200 mg., Elavil 25 mg., Detrol LA 4mg, Ovcon-35
Kripalu yoga, Chiropractic, Massage therapy and Reiki
05-02-2005, 05:24 AM #4
I have never heard of this before, but I just googled the word Vulvodynia, and read the systems. I really think I have this also! This is amazing, I just thought I was weird.
I take the patch, and I like it. I took the shot for years, and I really believe that is were a lot of my problems came from.
08-24-2005, 09:15 AM #5
- Join Date
- Aug 2005
I just went to the OBGYN yesterday and one of the things I asked him specifically was if the birth control pill had any connection to vulvadynia. I was diagnosed quite some time ago and have been suffering for about 10 years now. He just diagnosed me with IC and prescribed Elmiron which I started taking last night. He said that he has not read or heard of any evidence to suggest there is a connection between vulvadynia and the pill. Another thing I asked him was if there was a connection between this and Accutane. I was on Accutane twice in my life and I know this is a really potent drug. Have any of you been on Accutane?
Users Browsing this Thread
There are currently 1 users browsing this thread. (0 members and 1 guests)
By gtg728 in forum Elmiron For Interstitial Cystitis IC/BPSReplies: 17Last Post: 03-22-2004, 08:45 AM
By bellbottom_blues in forum What do you think causes Interstitial Cystitis?Replies: 0Last Post: 01-29-2003, 04:40 AM
By Cawaggi in forum Estrogen & Hormone ReplacementReplies: 11Last Post: 08-18-2002, 08:58 AM
By marie22 in forum Estrogen & Hormone ReplacementReplies: 2Last Post: 07-21-2001, 12:20 PM
By Helen in forum VulvodyniaReplies: 0Last Post: 11-30-2000, 07:01 AM